Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A partial differential equation connected to option pricing with stochastic volatility: Regularity results and discretization

Authors: Yves Achdou, Bruno Franchi and Nicoletta Tchou
Journal: Math. Comp. 74 (2005), 1291-1322
MSC (2000): Primary 35K65, 65M15, 65M60, 65N30
Published electronically: October 5, 2004
MathSciNet review: 2137004
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper completes a previous work on a Black and Scholes equation with stochastic volatility. This is a degenerate parabolic equation, which gives the price of a European option as a function of the time, of the price of the underlying asset, and of the volatility, when the volatility is a function of a mean reverting Orstein-Uhlenbeck process, possibly correlated with the underlying asset. The analysis involves weighted Sobolev spaces. We give a characterization of the domain of the operator, which permits us to use results from the theory of semigroups. We then study a related model elliptic problem and propose a finite element method with a regular mesh with respect to the intrinsic metric associated with the degenerate operator. For the error estimate, we need to prove an approximation result.

References [Enhancements On Off] (What's this?)

  • 1. Y. Achdou and N. Tchou, Variational analysis for the Black and Scholes equation with stochastic volatility, M2AN Math. Model. Numer. Anal. 36 (2002), no. 3, 373-395. MR 2003g:91050
  • 2. S.C. Brenner and L. R. Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 1994.MR 95f:65001
  • 3. P. G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam, 1978, Studies in Mathematics and its Applications, Vol. 4. MR 58:25001
  • 4. -, Basic error estimates for elliptic problems, Handb. Numer. Anal., II, North-Holland, Amsterdam, 1991, pp. 17-351.
  • 5. Ph. Clément, Approximation by finite element functions using local regularization, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge Anal. Numér. 9 (1975), no. R-2, 77-84. MR 53:4569
  • 6. P. S. Kushwaha and S. N. Awasthi, 𝑛-Griffin cracks in an elastic strip, Acta Cienc. Indica 5 (1979), no. 3, 136–140. MR 548015
  • 7. M. Derridj and C. Zuily, Régularité $C\sp{\infty }$ à la frontière, d'opérateurs dégénérés, C. R. Acad. Sci. Paris Sér. A-B 271 (1970), A786-A788. MR 43:2347
  • 8. C. Fefferman and D. H. Phong, Subelliptic eigenvalue problems, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981), Wadsworth Math. Ser., Wadsworth, Belmont, CA, 1983, pp. 590-606. MR 86c:35112
  • 9. J.-P. Fouque, G. Papanicolaou, and K. R. Sircar, Derivatives in financial markets with stochastic volatility, Cambridge University Press, Cambridge, 2000. MR 2002g:91082
  • 10. B. Franchi, Weighted Sobolev-Poincaré inequalities and pointwise estimates for a class of degenerate elliptic equations, Trans. Amer. Math. Soc. 327 (1991), no. 1, 125-158. MR 91m:35095
  • 11. B. Franchi and E. Lanconelli, Hölder regularity theorem for a class of linear nonuniformly elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10 (1983), no. 4, 523-541. MR 85k:35094
  • 12. B. Franchi, R. Serapioni, and F. Serra Cassano, Meyers-Serrin type theorems and relaxation of variational integrals depending on vector fields, Houston J. Math. 22 (1996), no. 4, 859-890. MR 98c:49037
  • 13. B. Franchi and M. C. Tesi, A finite element approximation for a class of degenerate elliptic equations, Math. Comp. 69 (2000), no. 229, 41-63. MR 2000i:65184
  • 14. K. O. Friedrichs, The identity of weak and strong extensions of differential operators, Trans. Amer. Math. Soc. 55 (1944), 132-151. MR 5:188b
  • 15. N. Hilber, A.M. Matache, and C. Schwab, Sparse wavelets methods for option pricing under stochastic volatility, Seminar for Applied Mathematics, ETH Zurich, 2004
  • 16. A. Nagel, E.M. Stein, and S. Wainger, Balls and metrics defined by vector fields. I. Basic properties, Acta Math. 155 (1985), no. 1-2, 103-147. MR 86k:46049
  • 17. A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 85g:47061
  • 18. E. Stein and J. Stein, Stock price distributions with stochastic volatility : an analytic approach, The Review of Financial Studies 4 (1991), no. 4, 727-752.
  • 19. P. Willmott, J. Dewynne, and J. Howison, Option pricing: mathematical models and computations, Oxford Financial Press, 1993.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35K65, 65M15, 65M60, 65N30

Retrieve articles in all journals with MSC (2000): 35K65, 65M15, 65M60, 65N30

Additional Information

Yves Achdou
Affiliation: UFR Mathématiques, Université Paris 7, 2 place Jussieu, 75251 Paris cedex 05, France; and Laboratoire J.L. Lions, Université Paris 6, 4 place Jussieu, 75252 Paris cedex 05, France

Bruno Franchi
Affiliation: Dipartimento di Matematica, Università di Bologna, Piazza di Porta S. Donato, 5, 40126 Bologna, Italy

Nicoletta Tchou
Affiliation: IRMAR, Université de Rennes 1, Rennes, France

Keywords: Finance, degenerate parabolic operator, finite elements
Received by editor(s): April 16, 2003
Received by editor(s) in revised form: March 3, 2004
Published electronically: October 5, 2004
Additional Notes: The second author was partially supported by University of Bologna, funds for selected research topics and by GNAMPA of INdAM, Italy, project “Analysis in metric spaces”.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society